Nebraska, 2021

Hail and Damaging Wind in Nebraska, June 18, 2021

June 18, 2021 · NWS CYS · 6 events in 2 counties and zones

Severe hail reported from area thunderstorms across Sioux and Box Butte Counties with largest hail stone being half dollar size. Storm chasers out near Agate Fossil Beds National Monument captured on video a brief gustnado with no damage being reported by the winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe hail reported from area thunderstorms across Sioux and Box Butte Counties with largest hail stone being half dollar size. Storm chasers out near Agate Fossil Beds National Monument captured on video a brief gustnado with no damage being reported by the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 10:30 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 18, 10:30 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Fri Jun 18 2021

.SHORT TERM...(Today through Sunday night)
Issued at 300 AM MDT Fri Jun 18 2021

Currently a weak surface front is making its way across southeast
Wyoming and western Nebraska bringing cooler temperatures into
the forecast for today with high temperatures in the 70s and lower
80s with lows tonight in the 50s and 60s. Following this frontal
passage is chances for some showers and thunderstorms across the
Wyoming and Colorado border this evening. Storms will be isolated,
but may become strong to briefly severe as they move eastward
into the Nebraska panhandle, as there will be strong daytime
heating, ample moisture, and SB CAPE values of 2,000 to 2,500
J/kg. Saturday, temperatures jump back up to the 80s and 90s
before a stronger cold front moves through southeast Wyoming and
western Nebraska, dropping high temperatures Sunday to 60s and
70s. Conditions Saturday may be susceptible to scattered strong to
severe thunderstorms across the Nebraska panhandle with CAPE
values Saturday are 1,000 to 1,500 J/kg, surface to 500 mb bulk
shear values of 35 to 50 knots, and strong daytime heating. Main
threats Friday and Saturday in the strongest storms will be gusty
winds, large hail, and brief periods of heavy rainfall. SPC has
issued a Marginal Risk (level 1 of 5) for portions of southeast
Wyoming and the Nebraska panhandle Friday, and for the Nebraska
panhandle Saturday for isolated to scattered thunderstorms.

.LONG TERM...(Monday through Thursday)
Issued at 300 AM MDT Fri Jun 18 2021

Clipper shortwave moves through the area Monday morning. Looks
like a good chance for overnight showers and isolated
thunderstorms as GFS...SREF and ECMWF all showing good agreement
on timing/location of QPF. Went above guidance on PoPs for Monday
morning.

Upper ridge builds back into southeast Wyoming Monday night into
Tuesday with gusty west winds. GFS 700mb winds 25 to 35kts Tuesday
could lead to critical fire weather concerns...especially out
across Carbon County.

Ridge axis shifts east Wednesday with breezy west winds
continuing. Pattern shift towards the end of next week with a slow
moving low pressure system over the desert southwest. May see an
increase in precipitation as it pulls moisture north out of old
Mexico. Right now...mid term guidance still has us dry...but
something to watch as this takes place.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Jun 18 2021

Another round of showers and thunderstorms are possible along the I-
80 corridor late this afternoon and mainly this evening. Otherwise,
dry conditions and low Aviation impacts expected elsewhere.

HAZARDS/WEATHER TRENDS: VFR conditions expected over the next 24 to
30 hours with a 5 to 10 percent chance at brief MVFR CIGS and VIS
due to heavier rain showers. Will keep VCTS for the southern
terminals (KCYS, KSNY, KBFF) since timing of showers and
thunderstorms is still uncertain through late this evening.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Fri Jun 18 2021

Near critical fire weather conditions for the Snowy, Sierra
Madre, and North Laramie Ranges Friday afternoon with west winds
10 to 15 mph with gusts to 20 mph, humidity 10 to 20 percent, and
a Haines Index of 5 to 6. Saturday, following a frontal passage
will be winds 15 to 20 mph with gusts to 30 mph, humidity 10 to
15 percent, and a Haines Index of 5 to 6 for the North Laramie
Range and Converse County, warranting a Fire Weather Watch. The
Snowy and Sierra Madre Ranges will be near critical, but the
humidity there is expected to be above critical levels due to
chances of showers and thunderstorms. A stronger front pushes
through southeast Wyoming and western Nebraska Saturday night into
Sunday, bringing cooler temperatures, higher humidities, and
chances of showers and thunderstorms Sunday and Monday. Tuesday,
the above- normal warm and dry pattern returns, allowing the
conditions to become near- critical once again for fire weather
concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ301-302.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...LK
Hazardous weather outlook, Jun 18, 2:24 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MDT Fri Jun 18 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-190930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
324 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Chances for isolated afternoon showers and thunderstorms, some
being strong to briefly severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Chances for isolated to scattered showers and thunderstorms, some
being strong to briefly severe Saturday. Chances for showers and
thunderstorms Sunday and Monday. Warmer and drier conditions
Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report and hail or wind reports,
including damage, to the National Weather Service in Cheyenne.

WYZ104-105-109>115-190930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
324 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions. Burning of any kind is
strongly discouraged.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Elevated to near critical fire weather conditions with gusty winds
and low humidity, susceptible to rapid fire weather growth,
Saturday and Tuesday through the rest of the week.

.Spotter information statement...

Spotter activation not required.

WYZ101-103-190930-
Converse County Lower Elevations-North Laramie Range-
324 AM MDT Fri Jun 18 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated fire weather conditions with gusty winds and low
humidity.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Fire Weather Watch is in effect for gusty winds and low humidity
Saturday noon to 8 PM MDT. Elevated fire weather conditions return
Tuesday and Wednesday.

.Spotter information statement...

Spotter activation not required.

In the hours before

Special weather statement, Jun 18, 11:10 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1210 PM MDT Fri Jun 18 2021

NEZ002-095-WYZ102-181845-
Dawes NE-North Sioux NE-Niobrara County WY-
1210 PM MDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES...NORTHERN
SIOUX AND EASTERN NIOBRARA COUNTIES UNTIL 1245 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Harrison, or 24 miles east of Lusk, moving east at
40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montrose, Fort Robinson Campground and Fort Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 10407 4290 10407 4298 10340 4265 10346
TIME...MOT...LOC 1810Z 270DEG 35KT 4282 10399

Trudel

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
June 18, 11:48 AM MST
Where
Sioux County, Harrison
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.690, -103.880

Hail, Sioux

When
June 18, 11:50 AM MST
Where
Sioux County, Harrison
Measured
1.25 in hail
Reported by
Public
Coordinates
42.690, -103.880

Thunderstorm Wind, Sioux

When
June 18, 1:02 PM MST to 1:06 PM MST
Where
Sioux County, 10.79 mi SE of Agate
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.310, -103.640

Brief gustnado was observed and captured on video. No damage reported and winds are estimated.

Hail, Sioux

When
June 18, 1:09 PM MST
Where
Sioux County, 3.06 mi E of Agate
Measured
0.75 in hail
Reported by
Public
Coordinates
42.420, -103.730

Hail, Sioux

When
June 18, 1:15 PM MST
Where
Sioux County, 3.64 mi E of Agate
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.410, -103.720

Hail, Box Butte

When
June 18, 2:18 PM MST
Where
Box Butte County, 23.11 mi W of Letan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.010, -103.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956731, 956732, 956737, 956733, 956734, 956735.